Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 236, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 12, 2008, 6:18 PM CDT for Gaines County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2008, 6:18 PM CDT (23:18 UTC)
- Expired
- Jul 12, 2008, 6:58 PM CDT
- In force
- 40 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 120 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 520 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 1342 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 122318
SVRMAF
TXC165-130015-
/O.NEW.KMAF.SV.W.0236.080712T2318Z-080713T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
618 PM CDT SAT JUL 12 2008
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL GAINES COUNTY IN WEST TEXAS...
* UNTIL 715 PM CDT
* AT 614 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7
MILES NORTHWEST OF PAYNES CORNER...OR 12 MILES SOUTH OF DENVER
CITY...MOVING NORTH AT 24 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
NORTHWESTERN GAINES COUNTY...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
LAT...LON 3295 10264 3273 10275 3275 10296 3296 10298
3296 10294
TIME...MOT...LOC 2318Z 187DEG 21KT 3283 10288
$$2 follow-up statements
000
WWUS54 KMAF 122340
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 PM CDT SAT JUL 12 2008
TXC165-130015-
/O.CON.KMAF.SV.W.0236.000000T0000Z-080713T0015Z/
GAINES TX-
641 PM CDT SAT JUL 12 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTH CENTRAL GAINES COUNTY...
AT 637 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED
OVER NORTHWESTERN GAINES COUNTY...OR ABOUT 6 MILES SOUTHWEST OF
DENVER CITY...MOVING NORTH AT 24 MPH.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
LAT...LON 3295 10264 3273 10275 3275 10296 3296 10298
3296 10294
TIME...MOT...LOC 2341Z 182DEG 21KT 3295 10292
$$000
WWUS54 KMAF 122358
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
658 PM CDT SAT JUL 12 2008
TXC165-130009-
/O.CAN.KMAF.SV.W.0236.000000T0000Z-080713T0015Z/
GAINES TX-
659 PM CDT SAT JUL 12 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GAINES COUNTY IS
CANCELLED...
AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD EXITED
THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
LAT...LON 3295 10264 3273 10275 3275 10296 3296 10298
3296 10294
TIME...MOT...LOC 2359Z 182DEG 21KT 3306 10292
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:59 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jul 12, 2:59 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 259 PM CDT SAT JUL 12 2008 .DISCUSSION... A RATHER STRONG COLD FRONT CONTINUES TO PUSH SOUTHWARD ACROSS EAST CENTRAL NEW MEXICO AND THE NORTHERN SOUTH PLAINS EARLY THIS AFTERNOON. RADAR IMAGERY SHOWS THUNDERSTORMS INCREASING IN COVERAGE AND INTENSITY JUST BEHIND THE FRONT. THE FRONTAL BOUNDARY SHOULD PUSH INTO NORTHERN PORTIONS OF OUR CWA LATE THIS AFTERNOON...BEFORE SLOWING DOWN AND BECOMING ORIENTED FROM THE DAVIS MTNS/MARFA PLATEAU TO THE CENTRAL PERMIAN BASIN TONIGHT. MODELS ARE IN DECENT AGREEMENT IN DEVELOPING A COMPLEX OF SHOWERS AND THUNDERSTORMS ALONG AND NORTH OF THE BOUNDARY TONIGHT. CURRENTLY LOOKS LIKE THE BEST CHANCE OF RAIN WILL AFFECT THE GUADALUPE MTNS...SOUTHEAST NEW MEXICO PLAINS AND THE NORTHERN PERMIAN BASIN. HAVE GONE FOR 50-60 PCT COVERAGE ACROSS THESE LOCATIONS...TAPERED TO LOW END CHANCE ACROSS THE LOWER TRANS PECOS AND THE BIG BEND REGION. LOCALLY HEAVY RAINS/LOCALIZED FLOODING WILL BE POSSIBLE...WITH FLOODING CONCERNS HIGHEST ACROSS SOUTHEAST NEW MEXICO AND THE GUADALUPE MTNS WHERE HEAVY RAINS FELL A FEW DAYS AGO. AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN CENTERED ACROSS THE RIO GRANDE VALLEY OF TX SUNDAY AND MONDAY. ABUNDANT MOISTURE WILL CONTINUE TO RIDE NORTH AND EAST AROUND THE RIDGE ACROSS THE NORTHERN HALF OF THE FORECAST AREA BOTH DAYS. WILL CONTINUE A LOW CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS ALL BUT FAR SOUTHEASTERN PORTIONS OF THE CWA BOTH SUNDAY AND MONDAY. CLOUD COVER AND AREAS OF PRECIPITATION ALONG WITH UPSLOPE FLOW SHOULD ALLOW FOR COOLER TEMPERATURES ACROSS NORTHERN PORTIONS OF THE CWA SUNDAY. A WARMING TREND SHOULD OCCUR MONDAY. THE UPPER RIDGE WILL GRADUALLY BUILD WESTWARD DURING THE MIDDLE TO LATTER HALF OF THE WEEK. THE NEW GFS MODEL RUN CONTINUES TO SHOW ABUNDANT MID LEVEL MOISTURE REMAINING IN PLACE UNDERNEATH THE RIDGE...ESPECIALLY ACROSS WESTERN PORTIONS OF THE FORECAST AREA THROUGH THE END OF THE WEEK. HAVE INCLUDED A SLIGHT CHANCE OF THUNDERSTORMS MAINLY ALONG AND WEST OF THE MOUNTAINS DURING THE TUESDAY THROUGH FRIDAY TIME FRAME. TEMPERATURES SHOULD REMAIN NEAR NORMAL VALUES. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 68 87 70 93 / 40 30 20 10 CARLSBAD NM 68 87 68 94 / 50 40 40 20 DRYDEN TX 72 94 70 96 / 10 10 0 10 FORT STOCKTON TX 71 94 71 96 / 30 20 20 10 GUADALUPE PASS TX 63 81 62 88 / 50 30 40 20 HOBBS NM 65 87 67 92 / 60 40 40 20 MARFA TX 61 88 58 88 / 40 30 20 10 MIDLAND INTL AIRPORT TX 68 89 69 95 / 40 30 30 20 ODESSA TX 68 89 70 96 / 40 30 30 20 WINK TX 72 92 72 100 / 50 30 30 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 06/21
Hazardous weather outlook, Jul 12, 2:19 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 219 PM CDT SAT JUL 12 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 219 PM CDT SAT JUL 12 2008 /119 PM MDT SAT JUL 12 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL BE THE MAIN CONCERNS. THE THREAT OF HEAVY RAIN WILL BE GREATEST ACROSS SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN THIS AFTERNOON AND EVENING. THE HEAVY RAIN THREAT IS EXPECTED TO DROP SOUTH INTO THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS LATE THIS EVENING AND TONIGHT. IN ADDITION...AN ISOLATED STRONG TO SEVERE THUNDERSTORM WITH HAIL AND DAMAGING WINDS WILL BE POSSIBLE ACROSS THE PERMIAN BASIN AND SOUTHEASTERN NEW MEXICO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE REST OF THIS WEEKEND ACROSS PORTIONS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO AS A COLD FRONT STALLS OVER THE AREA. THERE WILL BE AN INCREASED CHANCE OF PRECIPITATION ACROSS SOUTHEAST NEW MEXICO...THE NORTHWESTERN PERMIAN BASIN AND THE DAVIS MOUNTAINS REGION. THIS COULD LEAD TO HEAVY RAIN AND LOCALIZED FLOODING ACROSS THE ABOVE MENTIONED REGIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 12, 5:19 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 519 PM CDT SAT JUL 12 2008 NMZ028-122245- EDDY COUNTY PLAINS- 419 PM MDT SAT JUL 12 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL EDDY COUNTY. A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER CARLSBAD AT 419 PM MDT...MOVING NORTH AT 22 MPH. PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SAFE SHELTER WHEN THUNDERSTORMS APPROACH.
Special weather statement, Jul 12, 5:23 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 523 PM CDT SAT JUL 12 2008 TXZ047-122300- BORDEN- 523 PM CDT SAT JUL 12 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL BORDEN COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF GAIL ALONG FARM TO MARKET ROAD 669 AT 523 PM CDT...MOVING NORTH AT 15 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN CENTRAL BORDEN COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:00 PM CDT | Areal Flood Advisory | MAF | Culberson | 90 min |
| Jul 12, 6:58 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.